The patient was a 57-year-old woman presenting with jaundice as the chief complaint. She began vomiting on July 10, 2003. Jaundice was noted and admitted to our hospital for thorough testing. Tests on admission indicated severe hepatitis, based on: aspartate aminotransferase (AST), 1 076 IU/L; alanine aminotransferase (ALT), 1 400 IU/L; total bilirubin (TB), 20.9 mg/dL; and prothrombin time rate (PT%), 46.9%. Acute hepatitis A (HA) was diagnosed based on negative hepatitis B surface antigen and hepatitis C virus RNA and positive immunoglobulin (Ig) M HA antibody, but elevation of anti-nuclear antigen (×320) and IgG (3 112 mg/dL) led to suspicion of autoimmune hepatitis (AIH). Plasma exchange was performed for 3 d from July 17, and steroid pulse therapy was performed for 3 d starting on July 18, followed by oral steroid therapy. Liver biopsy was performed on August 5, and the results confirmed acute hepatitis and mild chronic inflammation. Levels of AST and ALT normalized, so dose of oral steroid was markedly reduced. Steroid therapy was terminated after 4 mo, as the patient had glaucoma. Starting 3 mo after cessation of steroid therapy, levels of AST and ALT began to increase again. Another liver biopsy was performed and AIH was diagnosed based on serum data and biopsy specimen. Oral steroid therapy was reinitiated. Levels of AST and ALT again normalized. The present case was thus considered to represent AIH triggered by acute HA.
- Acute hepatitis A
- Autoimmune hepatitis
- International criteria for AIH
ASJC Scopus subject areas